Missouri, 2019

Flash Flood in Missouri, October 2 to 3, 2019

October 2 to 3, 2019 · NWS LSX · 1 event in 1 county or zone

Isolated storms moved through portions of northeast Missouri dumping up to three inches of rain in Lewis County which caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Isolated storms moved through portions of northeast Missouri dumping up to three inches of rain in Lewis County which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Oct 2, 8:39 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 2, 8:39 PM CST, 1 hour 31 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
939 PM CDT Wed Oct 2 2019

.UPDATE...
Issued at 932 PM CDT Wed Oct 2 2019

Current trends are evolving pretty close to expectations with
showers and thunderstorms continuing to impact northeast MO and
west central IL during the remainder of the evening. The overall
precipiation area should sag a bit southward as the whole region
of showers and storms moves to the east-northeast ahead of the
surface low and slowly saging cold front. Still some potential for
a strong to severe storm this evening ahead of the migratory
surface low with wind the primary threat. The passage of the
surface low to the east overnight should allow for the cold front
to have a greater southward push. Coverage of showers and storms
is also expected to diminish substantially overnight as the front
moves southward.

Glass

&&

.SHORT TERM...  (Through Late Thursday Night)
Issued at 307 PM CDT Wed Oct 2 2019

A weak stationary front across northern MO and central IL will
drop southeastward as a cold front tonight as the upper level
trough over the northern Rockies moves eastward through the
northern Plains, and a weak surface wave develops along the
front. A broken line of thunderstorms will develop across
northwest MO and southeast KS and move into northeast and central
MO later this evening. Could not rule out strong wind gusts and
brief heavy rainfall with some of these storms. The CAMs are in
pretty good agreement that the storms will weaken rapidly around
midnight with very little activity making it into the St Louis
metro area, as well as southeast MO and southwest IL late
tonight. There may be a few light showers or at least sprinkles.
A surface ridge over the northern Plains will build into our area
on Thursday behind the cold front with northwesterly winds
bringing much cooler and less humid air into our region. High
temperatures will be cooler on Thursday and it will feel Fall-like
Thursday night in comparison to the unseasonably warm conditions
we have been experiencing in late September and early October.
Lows Thursday night will be at or slightly below normal. Went
closer to the warmer GFS MOS guidance as the NAM MOS continues to
appear too cold for temperatures Thursday and Thursday night.

GKS

.LONG TERM...  (Friday through Next Wednesday)
Issued at 307 PM CDT Wed Oct 2 2019

Will see slightly warmer temperatures by Friday night as the
surface ridge shifts east of the region with low-mid level warm
air advection increasing over the area. The threat for rain will
return on Saturday as another upper level trough moves eastward
through the northern Plains and sends a cold front southeastward
through our forecast area Saturday afternoon and night. The
operational GFS model in particular is now more progressive with
this front than past model runs and shifts the rain southeast of
the forecast area by Sunday. The ECMWF model is a little slower
and keeps the potential for light post frontal rain going across
southeast MO and southwest IL until late Sunday night. Due to the
model differences and lack of model run to run consistency will
continue with mainly slight chance pops for southeast MO and
southwest IL until Monday. Another shot of colder air can be
expected for Sunday and Sunday night. Relatively cool conditions
will continue through Tuesday night with upper level northwest
flow over the region. Should see warmer temperatures on Wednesday
as southerly surface winds return on the western periphery of the
surface ridge as it shifts east of the region.

GKS

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 644 PM CDT Wed Oct 2 2019

Showers and thunderstorms are expected this evening along a cold
front that currently stretches across northeast MO and west
central IL into west central MO. KUIN and perhaps KCOU have the
greatest threat of showers and storms as the front slowly oozes
southward. The coverage of showers and storms is expected to
diminish overnight as the front moves southeastward and present
thinking is the front will have little to no remaining
precipitation when it enters the St. Louis region between 09-10z.
Stratus resulting in MVFR flight conditions is expected in the
wake of the front along with increasing northwest winds.

The northwest winds will occasionally be gusty on Thursday with
flight conditions improving from the late morning into the
afternoon as clouds become more cumuliform and cloud bases rise.

SPECIFICS FOR KSTL:

VFR flight conditions are expected this evening with any showers
of thunderstorms expected to remain well north of the terminal
along a slowly advancing cold front. The cold front will
eventually move through the terminal between 09-10z but little
precipitation is expected by that time. Stratus resulting in MVFR
flight conditions is expected in the wake of the front along with
increasing northwest winds.

The northwest winds will occasionally be gusty on Thursday with
flight conditions improving from the late morning into the
afternoon as clouds become more cumuliform and cloud bases rise.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 2, 3:19 PM CST, 6 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
419 PM CDT Wed Oct 2 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-032130-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
419 PM CDT Wed Oct 2 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight across northeast and central
Missouri and west central Illinois.  Some of these storms may be
strong to severe during the evening hours with damaging winds the
primary threat. They may also produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance of thunderstorms from late Friday night through
Sunday evening for parts of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening for northeast and
central Missouri and west central Illinois.

GKS

In the hours before

Special weather statement, Oct 2, 8:52 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service St Louis MO
952 PM CDT Wed Oct 2 2019

MOZ026-027-035-030315-
Marion MO-Ralls MO-Shelby MO-
952 PM CDT Wed Oct 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RALLS...MARION AND
SOUTHEASTERN SHELBY COUNTIES UNTIL 1015 PM CDT...

At 951 PM CDT, Doppler radar was tracking a strong thunderstorm over
Emden, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Hannibal, Palmyra, Monroe City, Warren, Rensselaer, Emden,
Philadelphia, Hunnewell, Taylor and Ilasco.

LAT...LON 3995 9144 3991 9142 3988 9145 3984 9144
      3980 9137 3973 9137 3969 9131 3965 9129
      3965 9171 3966 9172 3966 9202 3986 9202
      3995 9160
TIME...MOT...LOC 0251Z 261DEG 39KT 3976 9185

MRM

The radar

The Quad Cities radar (KDVN), 170 km away, was scanning. The volume nearest the first event began at 04:10 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lewis

When
October 2, 10:10 PM CST to October 3, 1:00 AM CST
Where
Lewis County, 3.61 mi NNE of Fenway to 1.48 mi NW of Deer Ridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.250, -91.500

Up to three inches of rain fell in a short amount of time causing flash flooding. Two to three feet of water was flowing over State Route 16 between Canton and Monticello. Also, several other secondary roads had water over them.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 861496.